Alert archive / Iowa / Flash Flood Watches in 2016

Flash Flood Watch 1, NWS Des Moines, IA

May 27, 201618 counties in Iowa

NWS Des Moines, IA issued this flash flood watch at May 27, 2016, 7:53 PM CDT for 18 counties in Iowa. It was in force for 8 hr.

The area

The counties it named.

The facts

Issued
May 27, 2016, 7:53 PM CDT (00:53 UTC)
Expired
May 28, 2016, 3:40 AM CDT
In force
8 hr
Issued by
NWS Des Moines, IA
Flood severity
None

Counties Adair County, IA, Adams County, IA, Appanoose County, IA, Cass County, IA, Clarke County, IA, Davis County, IA, Decatur County, IA, Lucas County, IA, Madison County, IA, Mahaska County, IA, Marion County, IA, Monroe County, IA, Ringgold County, IA, Taylor County, IA, Union County, IA, Wapello County, IA, Warren County, IA, Wayne County, IA

The radar

The Des Moines radar (KDMX), 78 km from the middle of the area, began a volume at 00:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Omaha, NE (KOAX), launched 00:00Z, 0.9 hours before the alert went out and 231 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 2016-05-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 250 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 00:00Z on 2016-05-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 44 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
250 J/kg
Mixed-layer CIN
-45 J/kg
Mixed-layer LCL
1571 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
44 m²/s²
0-3 km storm-relative helicity
81 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.5

Open this sounding in Storm Lab

The text

As transmitted.

183 
WGUS63 KDMX 280053
FFADMX

URGENT - IMMEDIATE BROADCAST REQUESTED
FLOOD WATCH
NATIONAL WEATHER SERVICE DES MOINES IA
753 PM CDT FRI MAY 27 2016

...HEAVY RAIN AND FLASH FLOODING POSSIBLE TONIGHT...

.A STORM SYSTEM LIFTING NORTHWARD FROM THE SOUTHERN PLAINS INTO
OUR REGION TONIGHT WILL BRING THE POTENTIAL FOR HEAVY RAINFALL.
ALTHOUGH THE HEAVIEST RAINFALL IS EXPECTED TO FALL FROM SOUTH
CENTRAL INTO SOUTHEAST IOWA...HEAVY RAIN WHICH FELL THURSDAY
EVENING IN SOUTHWEST IOWA HAS MADE SOME LOCATIONS THERE MORE
SUSCEPTIBLE TO FLASH FLOODING TONIGHT.

IAZ070>075-081>086-092>097-280900-
/O.NEW.KDMX.FF.A.0001.160528T0053Z-160528T1200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
CASS-ADAIR-MADISON-WARREN-MARION-MAHASKA-ADAMS-UNION-CLARKE-LUCAS-
MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE-APPANOOSE-DAVIS-
INCLUDING THE CITIES OF...ATLANTIC...GREENFIELD...STUART...
ADAIR...FONTANELLE...WINTERSET...EARLHAM...INDIANOLA...NORWALK...
CARLISLE...PELLA...KNOXVILLE...OSKALOOSA...CORNING...CRESTON...
OSCEOLA...CHARITON...ALBIA...OTTUMWA...BEDFORD...LENOX...
NEW MARKET...MOUNT AYR...LAMONI...LEON...CORYDON...SEYMOUR...
ALLERTON...HUMESTON...CENTERVILLE...BLOOMFIELD
753 PM CDT FRI MAY 27 2016

...FLASH FLOOD WATCH IN EFFECT UNTIL 7 AM CDT SATURDAY...

THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A

* FLASH FLOOD WATCH FOR PORTIONS OF SOUTH CENTRAL IOWA...
  SOUTHEAST IOWA AND SOUTHWEST IOWA...INCLUDING THE FOLLOWING
  AREAS...IN SOUTH CENTRAL IOWA...APPANOOSE...CLARKE...DECATUR...
  LUCAS...MADISON...MAHASKA...MARION...MONROE...RINGGOLD...
  UNION...WARREN AND WAYNE. IN SOUTHEAST IOWA...DAVIS AND WAPELLO.
  IN SOUTHWEST IOWA...ADAIR...ADAMS...CASS AND TAYLOR.

* UNTIL 7 AM CDT SATURDAY

* LOCALLY HEAVY RAINFALL IS EXPECTED TO FALL TONIGHT WITH THE BEST
  CHANCES SOUTH OF INTERSTATE 80. ALTHOUGH THE HEAVIEST RAINFALL
  IS EXPECTED TO FALL FROM SOUTH CENTRAL INTO SOUTHEAST
  IOWA...HEAVY RAIN WHICH FELL THURSDAY EVENING IN SOUTHWEST IOWA
  HAS MADE SOME LOCATIONS THERE MORE SUSCEPTIBLE TO FLASH FLOODING
  TONIGHT.

* FLASH FLOODING CAN BE ESPECIALLY DANGEROUS AT NIGHT BECAUSE IT
  CAN BE MORE DIFFICULT TO SEE FLOODED ROADS. EXERCISE CAUTION IF
  YOU PLAN TO TRAVEL TONIGHT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WATCH MEANS THAT CONDITIONS MAY DEVELOP THAT LEAD
TO FLASH FLOODING. FLASH FLOODING IS A VERY DANGEROUS SITUATION.

YOU SHOULD MONITOR LATER FORECASTS AND BE PREPARED TO TAKE ACTION
SHOULD FLASH FLOOD WARNINGS BE ISSUED.

&&

$$

ZOGG
1 follow-up statement
711 
WGUS63 KDMX 280840
FFADMX

FLOOD WATCH
NATIONAL WEATHER SERVICE DES MOINES IA
340 AM CDT SAT MAY 28 2016

...FLASH FLOOD THREAT HAS ENDED...

IAZ070>075-081>086-092>097-280945-
/O.CAN.KDMX.FF.A.0001.000000T0000Z-160528T1200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
CASS-ADAIR-MADISON-WARREN-MARION-MAHASKA-ADAMS-UNION-CLARKE-LUCAS-
MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE-APPANOOSE-DAVIS-
INCLUDING THE CITIES OF...ATLANTIC...GREENFIELD...STUART...
ADAIR...FONTANELLE...WINTERSET...EARLHAM...INDIANOLA...NORWALK...
CARLISLE...PELLA...KNOXVILLE...OSKALOOSA...CORNING...CRESTON...
OSCEOLA...CHARITON...ALBIA...OTTUMWA...BEDFORD...LENOX...
NEW MARKET...MOUNT AYR...LAMONI...LEON...CORYDON...SEYMOUR...
ALLERTON...HUMESTON...CENTERVILLE...BLOOMFIELD
340 AM CDT SAT MAY 28 2016

...FLASH FLOOD WATCH IS CANCELLED...

THE FLASH FLOOD WATCH FOR PORTIONS OF SOUTH CENTRAL IOWA...
SOUTHEAST IOWA AND SOUTHWEST IOWA HAS BEEN CANCELLED. HEAVY RAIN
IS NOT ANTICIPATED OVER SOUTHERN IOWA THROUGH THE REMAINDER OF THE
MORNING. ADDITIONAL LIGHT SHOWERS ARE POSSIBLE, BUT WILL NOT BE
ENOUGH TO POSE ANY THREAT OF FLASH FLOODING. 

$$

KLP

What forecasters said that day

The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this flash flood watch went out at May 27, 6:47 PM CDT, 1 hour 6 minutes earlier.

Area forecast discussion, May 27, 6:47 PM CDT, 1 hour 6 minutes before
Area Forecast Discussion
National Weather Service Des Moines IA
647 PM CDT FRI MAY 27 2016

...Updated for 28/00Z Aviation Discussion...

.SHORT TERM.../Tonight/
Issued at 349 PM CDT Fri May 27 2016

Negatively-tilted H300 trough axis currently over the Texas
Panhandle will lift northeast tonight into east central KS, helping
to fuel the next round of showers and storms for Iowa. At the
surface, a broad surface trough encompasses the state with multiple
embedded outflow boundaries courtesy of this morning's convection.
The break between these two rounds of precis will be short-lived,
with the next round of multi-cellular convection already developing
across eastern Kansas and western Missouri. Most synoptic and
mesoscale models are in good agreement on the timing of this precis
but are struggling with the overall areal extent and amounts. Leaned
towards the 27.18Z HRRR and GFS with the placement of the heaviest
rainfall/highest POPs. Axis of elevated H700-500 mixing ratios will
lift north through Iowa between 00 and 09Z with the best chance of
heavy rainfall over the southeast CWA. RUC/NAM/GFS soundings for Des
Moines and west are rather dry below 800mb, lending further
confidence in the heaviest rainfall falling in the east. Localized
heavy rainfall will be the biggest threat from these storms tonight
given the weak to modest instability profiles and weak flow below
600 mb.

.LONG TERM.../Saturday through Friday/
Issued at 349 PM CDT Fri May 27 2016

The primary concerns remain the slow evolution of the current Plains
long wave trough and the next northern stream long wave cycle toward
the middle of next week. Potent short wave/PV anomaly should be
right along the NE/IA border at 12z with fairly decent synoptic
scale rise/fall couplet moving through northern Iowa. The high res
models do not depict the areal coverage one might expect versus this
degree of forcing, but confidence is still there that weak
convection will be lifting toward the Minnesota border in the 09-15z
time frame so pops remain high. Peak heating convection will likely
follow, mainly over central and southeastern sections by
afternoon as well. MLCapes looks to be in the 1.5-2.5k j/g range
with only moderate deep bulk shear. Thus agree with SPC midday Day
2 outlook pulling the Marginal Risk back farther to the north and
west. None of the threat probs are particularly high, but hail,
wind and tornadoes are all still on the table depending on how
much cells organize due to limited shear. Even non-supercell
tornadoes are possible considering low LCLs and 0-3km Capes 100
j/kg or more.

The potential should decrease into the evening with the loss of
large scale forcing and heating with only low chances relegated to
far northeastern sections into early Sunday morning. This will lead
to a relative min and dry break Sunday into Sunday Night before the
attention again turns upstream. Unfortunately the evolution of the
long wave pattern next week is not clear cut with initially some
timing issues with the surface reflections into Tuesday, and the
degree of long wave phasing into Thursday. There is low confidence
in this time window with individual GEFS H5 members leaning both
toward the operational run and the ECMWF. As far as sensible
weather, this would result in relatively higher confidence in
weak warm advection convection crossing the Missouri Valley Sunday
Night into Monday. This could potentially continue into Tuesday as
well, but questions arise with regard to the proximity to the
surface trough and potential low level convergence during
afternoon peak heating. The faster ECMWF solution would be more
conducive with the slower GFS less so and favoring weak warm
advection precis lingering into the night with a farther west
genesis region. The ECMWF would suggest precis exiting with
mainly dry northwest flow while the GFS hangups up a drifting
upper low through the Central Plains. Would tend to favor more
phased ECMWF solution at this point with the GEFS and ECMWF
ensembles pointing in that direction and although neither are
great, the ECMWF has slightly better run to run continuity and
passes the eye ball test better. Thus have keep only some slights
going into the end of the next work week lending the GFS just a
little credence.

&&

.AVIATION.../For the 00Z TAFS through 00Z Saturday evening/
Issued at 647 PM CDT FRI MAY 27 2016

Widespread SHRA and TSRA expected across the region tonight...as an
upper level storm system moves through. Have gone MVFR cigs and
vsbys at worst. Winds will be light from the south to southeast
through tonight.

&&

.DMX Watches/Warnings/Advisories...None.

&&

SHORT TERM...Skow
LONG TERM...Small
AVIATION...Zogg
Hazardous weather outlook, May 27, 4:08 PM CDT, 3 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
408 PM CDT FRI MAY 27 2016

IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-
081>086-092>097-281100-
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN-
WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE-
BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER-
POWESHIEK-CASS-ADAIR-MADISON-WARREN-MARION-MAHASKA-ADAMS-UNION-
CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE-
APPANOOSE-DAVIS-
408 PM CDT FRI MAY 27 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MUCH OF CENTRAL IOWA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THUNDERSTORMS ARE LIKELY INTO TONIGHT. LOCALIZED HEAVY RAIN
REMAINS POSSIBLE OVER MUCH OF THE AREA. THE SEVERE WEATHER RISK
IS EXPECTED TO REMAIN LOW HOWEVER WITH ONLY A MARGINAL RISK OF
LARGE HAIL AND WIND GUSTS SOUTH.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

SCATTERED THUNDERSTORMS ARE EXPECTED SATURDAY AND SATURDAY
EVENING. ALTHOUGH THE THREAT OF SEVERE WEATHER IS ONLY
MARGINAL...IF ANYTHING DID OCCUR LARGE HAIL...DAMAGING WIND AND
TORNADOES WOULD ALL BE POSSIBLE.

THUNDERSTORM CHANCES RETURN LATE SUNDAY NIGHT AND CONTINUE
THROUGH THE WORK WEEK. THE SEVERE WEATHER POTENTIAL WILL BE BETTER
DEFINED IN THE COMING DAYS.

.SPOTTER INFORMATION STATEMENT...

THE POTENTIAL FOR SPOTTER ACTIVATION IS LOW THROUGH THE
PERIOD...BUT SPOTTERS MAY BE NEEDED BRIEFLY SATURDAY AFTERNOON OR
EARLY EVENING.

SMALL

In the hours before

Special weather statement, May 27, 7:36 PM CDT, 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
736 PM CDT FRI MAY 27 2016

IAZ086-097-280130-
DAVIS IA-WAPELLO IA-
736 PM CDT FRI MAY 27 2016

...TORRENTIAL RAIN AND SMALL HAIL POSSIBLE...

AT 736 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 6
MILES SOUTHWEST OF BATAVIA...OR 8 MILES SOUTHEAST OF OTTUMWA...MOVING
WEST AT 5 MPH.

HALF INCH HAIL WILL BE POSSIBLE WITH THIS STORM.

RAINFALL AMOUNTS UP TO TWO INCHES WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
ELDON AND AGENCY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
OFFICE IN DES MOINES .

&&

LAT...LON 4083 9227 4099 9239 4109 9218 4087 9218
TIME...MOT...LOC 0036Z 076DEG 5KT 4095 9228

KOTENBERG

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 27, 7:36 PM CDTSpecial Weather StatementDMXWapello54 min
May 27, 8:28 PM CDTFlash Flood WarningDMXWapello6 hr

Nearby

Flash Flood Watches in Iowa, 2016Every flash flood watch in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.